Taking ibuprofen could quickly increase the risk of heart attack – a “worrying” potential side-effect that appears to occur from the first week of regular use, according to a new study.
While the overall risk of heart attack remains low, they are most likely to occur within the first month of taking a high dose of ibuprofen or other common painkillers, an international team of researchers has claimed.
Ibuprofen, available in supermarkets and corner shops, is a type of non-steroidal anti-inflammatory drug (NSAID).
“Taking any dose of NSAIDs for one week, one month, or more than a month was associated with an increased risk of myocardial infarction [heart attack],” wrote the researchers, led by Michèle Bally of the University of Montreal Hospital Research Centre in Canada.
“Prescribers should consider weighing the risks and benefits of NSAIDs before instituting treatment, particularly for higher doses.”
The study, published in the British Medical Journal, analysed data from almost 450,000 people, 61,460 of whom had suffered a heart attack.
Researchers examined the effect over time of taking three common anti-inflammatory painkillers – ibuprofen, diclofenac and naproxen – and two others, called celecoxib and rofecoxib.
The increased risk of suffering a heart attack was between 24 per cent and 58 per cent overall when taking the drugs, compared with not using them.
In context, these jumps are small, as the average likelihood of heart attack among those taking NSAIDs is around one per cent a year, with patients who already have heart disease or related conditions such as diabetes at greater risk.
But Dr Bally told The Independent even small increases in heart attack risk are important from a public health viewpoint because the use of these medicines is so widespread.
“If an individual’s risk of heart attack is one per cent and it increases to 1.25 per cent, they don’t care,” she said. “But at a population level, it’s important, and if people want to contribute to public health, they might wish to make more informed choices.”
SOURCE: Katie Forster